Visual Field Defects Common With Vigabatrin

The reporting in 1997 of visual field defects, almost always asymptomatic, in several patients receiving long-term vigabatrin has led to extensive re-evaluation of its use. Preliminary data suggest that this defect occurs in approximately one-third of vigaba-trin recipients, although two studies presented at the 23rd International Epilepsy Congress in the Czech Republic in September 1999 reported a slightly higher rate (52% and 45%).773:3 Also in September, researchers from Finland reported a 40% incidence of visual field defects in patients receiving vigabatrin.779:6 Furthermore, interim results of a large prescription event monitoring study have shown objective evidence of visual field defects in 0.8% of patients treated with vigabatrin.776:6 In view of the risk of irreversible visual field defects with vigabatrin, the UK Committee on Safety of Medicines (CSM) and the MCA advised of new prescribing restrictions for the agent in November.7792 In effect, the agent can only be prescribed when all other appropriate anticonvulsant drug combinations are ineffective or poorly tolerated. However, vigabatrin remains first-line therapy for infantile spasms. The European Union (EU) product information for vigabatrin was updated to include the new prescribing restrictions.

MARKET WITHDRAWALS/SUSPENSIONS

In January 1999, Servier announced plans to withdraw amineptine ("Survector") from the market in France because of the risk of addiction associated with the agent.737:2 Amineptine was subsequently withdrawn in Spain,739:4 Portugal741:3 and Italy.743:3

Paediatric formulations of nimesulide were suspended in Portugal in April by Infarmed, the Portugese Pharmacy and Medicines institute.750:2 The move followed reports of serious adverse reactions, including hepatotoxicity, in children receiving nimesulide that were received by Portugal's National Pharmacovigilance centre.

In May, prescribing information for trovaflox-acin ("Trovan") and its IV formulation, alatro-floxacin, were strengthened in Europe following reports of severe hepatotoxicity.755:2 In the United States, the FDA issued a public health advisory to physicians regarding the risk of hepatotoxicity and recommended restricted use of these agents. In June, marketing of trovafloxacin and alatroflox-acin was suspended in Europe.758:2

Janssen announced the voluntary withdrawal of astemizole from all markets in June.757:2 The decision was supported by the US FDA in light of the choice of other antihistamines now available and the overall risk/benefit profile of astemizole.

In 1999, the European Commission's Committee on Proprietary Medicinal Products (CPMP) recommended that various anorectics should be withdrawn from the market because of their questionable efficacy and risk of dependency. The anorectic agents concerned were amfepra-mone, phentermine, clobenzorex, fenproporex, mefenorex, norpseudoephedrine and phendimetra-zine. The relevant products were subsequently suspended in Spain,772:3 France and Portugal.773:2

Glaxo Wellcome voluntarily withdrew grepaflox-acin ("Raxar") in October from > 30 countries worldwide due to cardiovascular safety concerns.7762 The company had received 7 reports of cardiovascular event-related fatalities associated with the drug. Glaxo Wellcome stated that, while these cardiovascular events are infrequent, it was no longer convinced that the benefits of grepafloxacin therapy outweighed the potential risk to patients, considering the availability of alternative antibacterials.

In October, Wyeth Lederle's live oral rotavirus vaccine ("RotaShield") was withdrawn in the United States because of concerns about a possible association with intussusception (see above).

Additional labelling changes and regulatory actions that occurred in 1999 are given in Table 40.1.

Drug Free Life

Drug Free Life

How To Beat Drugs And Be On Your Way To Full Recovery. In this book, you will learn all about: Background Info On Drugs, Psychological Treatments Statistics, Rehab, Hypnosis and Much MORE.

Get My Free Ebook


Post a comment